Please help on this

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

happybunny07
New Member


Date Joined Apr 2007
Total Posts : 12
   Posted 4/29/2007 5:13 AM (GMT -7)   
     My brother Paul has had Epilepsy since the age of 14. He is now 21. His doctor put him on Dilantin about 4 months ago. Well he had 7 seizrues so far this year (2007). He had 5 in a row at one hospital and 2 others at different dates. Now, I know he takes his dilantin because I watch him and his girlfriend watches him. So, everytime he has a seizure, they check his dilantin levels and their always at a 3! It should be a 10. What the heck is going on?
     Another thing is that he dislocates his shoulder everytime he has one. It's gotten really bad that when he stretches or does stuff daily, he can easyily dislocate it. He went to the doctor about that and he does need reconstructive surgery on it. But the thing is, is that he can't have a seizure for 6 months. I don't know if thats possible. Does anyone have any comments or suggestions on this?
 
     His seizures are Grand Mal by the way.

djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 4/30/2007 8:03 AM (GMT -7)   
Hi there,
 
Your brothers situation sounds very similar to mine. I was dx about age 15 and I am now 22. My sz are also grand-mal but I take carbamazipine and have great control. With regards to the Dilantin, there is obviously something amiss. Either your brother is allowing you to see him take the meds and then regurgitating them (Highly unlikely I would have though, given the effort) or the Dilantin is being used too quickly / not being absorbed. (Much more likely) If it is being used too quickly, then an increase in dosage may be the answer. If it is not being absorbed, then you can either getting an add on med (Such as Tegretol/Carbamaipine) or consider changing the med altogether.
 
As for the shoulder issue, I know grand-mal seizures have been know to put joints out. If the joint is weak (through repeated dislocation) it makes it easier to dislocate again. So its a bit of a circle and this is probably why the doctor has recommended reconstructive surgery. But if your brother has to be sz free for 6 months, then the issue with the Dilantin needs to be sorted first.
 
I hope this helps
 
Darren

Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
 
Moderator - Epilepsy Forum
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 


happybunny07
New Member


Date Joined Apr 2007
Total Posts : 12
   Posted 5/2/2007 3:50 PM (GMT -7)   
Well my brother's doctor increased the dosage to 500 mg of dilantin, so thats 5 pills a day. I get paid to babysit him so I constantly keep an eye on him. I know he wouldnt try to make himself throw up the pills and I know his girlfriend wouldn't lie about telling me that. We just don't understand why whenever he is sick, he has a seizure. As for his shoulder, he's dislocated it so many times that the round bone part has a chunk taken out of it. His doctor doesn't want to do the surgery because he thinks its a medical risk, the anethesia.

But I thank you for reading this and replying. Good luck to you!

djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 5/2/2007 11:42 PM (GMT -7)   

Hiya,

When you say "whenever he is sick, he has a seizure" do you mean whenever he is ill or whenever he vomits? If it is when he vomits, there is a possibility there is an element of anxiety. This is just me thinking out loud here but if he were to have an anxiety reaction to vomiting (which is more common than people think) this would send his stress levels soaring and stress is a huge predictor of seizures. Perhaps this is something that can be discussed with the doctor?

I hope you get things sorted soon, Keep us posted

Darren


Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
 
Moderator - Epilepsy Forum
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 


happybunny07
New Member


Date Joined Apr 2007
Total Posts : 12
   Posted 5/3/2007 6:39 AM (GMT -7)   
Sorry about the confusion. I meant by whenever he has like a cold, the flu or anything he has a seizure. This is something that was already discussed with his doctor. As far as anxiety, Paul is usually happy at all times. Paul's seizures are unaware, for example... he has no warning signs. You can be sitting and talking with him and next thing you no it, he's on the floor in convulsions.

djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 5/3/2007 11:06 AM (GMT -7)   
hmmmm... This one has me stumped then. My only other thought is that when he is ill, there is a deficiency in the immune system so maybe that has something to do with it.
 
Let us know how you get on,
 
Darren
Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
 
Moderator - Epilepsy Forum
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 


happybunny07
New Member


Date Joined Apr 2007
Total Posts : 12
   Posted 5/3/2007 11:15 AM (GMT -7)   
Thats what I was thinking to. The last time he had one was on 4-11-07 and he had a sinus infection at the time. But thanks for your help!

RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 664
   Posted 5/3/2007 12:00 PM (GMT -7)   

happybunny07,

If I understand correctly, your brother always has Gran-Mal seizures when he is sick?

During this time (when he is sick) does he take any "over the counter" drugs for the cold or flu?

If he is on dilantin He should avoid taking anything containing antihistimine or decongestant.

They (antihistimine or decongestant) are known to have a very negative chemical reaction when in contact with dilantin or other AEDs and are known to trigger seizures and/or internal bleeding through the stomach.

Most ppl don't know that b/c it's not mentioned on the pill containers or accompanying liturature but just ask any pharmasist or Doctor and they will confirm this.

I don't know why the FDA hasn't made this information manditory.

Dilantin strips away some of the protective coating on the stomache lining to let the dilantin obsorbe into the blood stream easier.

The only cold remedy (if you call it that) or headache remedy is TYLONOL.

I found this out the hard way.

I had a bad headache one day so I took some Advil. After a few hours I got an uncontrollable nose bleed and lost so much blood that I felt dizzy and had to lay down, this happened twice the same day.

A couple of days later I had an appointment with my neurologist and I casually mentioned the nose bleed incident.  I told him that I had a headache that day, he asked me what I took for the headache, I said ADVIL. He was shocked that I didn't go into a seizure or bleed out through my stomache.

He said from that point on I was only to use TYLONOL or anything that didn't go directly into the blood stream.

Randy (Ontario, Canada)


Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


happybunny07
New Member


Date Joined Apr 2007
Total Posts : 12
   Posted 5/3/2007 12:42 PM (GMT -7)   
Well he was diagnosed with Grand Mal seizures when he was 14 and thats what were guessing that he has whenever he is sick and has one. They usually last 3 minutes and it takes him about 3 hours to fully get back together. WOW! I didn't know that. But yes, he does take advil, and tylenol cold and sinus. That does make sense that when he's sick, the cold/flu medicine would mess with the dilantin. Do you know if there's any SAFE medicine he can take?

P.S.- Thanks for telling me this!
 
 

Post Edited (happybunny07) : 5/3/2007 1:40:16 PM (GMT-6)


djdaz_1985
Veteran Member


Date Joined Jan 2006
Total Posts : 2408
   Posted 5/4/2007 1:14 AM (GMT -7)   

Hey Randy,

Thanks for sharing that useful piece of information with us. Like you, I dont understand why this information isnt printed on the literature insuide medicines. Its seems so relevant seeing as most people take antihistamines & decongestants at least 4 times a year! I am not on Dilantin but I will keep my eye open for other people who do.

Thanks again

Darren


Everyone has a guardian angel. They help pick you up when you fall, comfort you through your times of need and help you appreciate the times when things are going well.
 
Moderator - Epilepsy Forum
 
Help support the forums so we can support you:  http://www.healingwell.com/donate
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 4:57 PM (GMT -7)
There are a total of 2,732,289 posts in 301,006 threads.
View Active Threads


Who's Online
This forum has 151168 registered members. Please welcome our newest member, 14YearOldKid.
261 Guest(s), 13 Registered Member(s) are currently online.  Details
Chask, notsosicklygirl, bluelyme, Pirouette, Girlie, UserANONYMOUS, LG13, Faustmann, ChickNorris, BostonMarigold, Malone26, multifacetedme, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer